On Trapped Modes of Rotating Fluids in Spherical Shells

Moshe Israeli

Research output: Contribution to journalArticlepeer-review

17 Scopus citations


The question of existence of axisymmetric, equatorially trapped modes in rotating spherical shells (Stern, 1963; Stewartson and Rickard, 1969) is approached by means of a numerical simulation. The existence of one trapped mode is confirmed, and the dependence of its frequency on the thickness of the shell is investigated. The ray theoretical approach of Bretherton (1964) is also reconsidered, and it is found that in a shell of given thickness there are only a limited number of closed ray patterns which are confined to the vicinity of the equator. A continuous band of frequencies is associated with each one of these rays. It is found that the frequencies derived by the numerical simulation for thin shells agree with the maximum frequency in the first of these bands. It is conjectured that this fact may be associated with the viscous boundary conditions driving the forced oscillations inside the shell.

Original languageEnglish
Pages (from-to)219-237
Number of pages19
JournalStudies in Applied Mathematics
Issue number3
StatePublished - 1 Sep 1972
Externally publishedYes

Bibliographical note

Publisher Copyright:
© 2015 Wiley Periodicals, Inc., A Wiley Company.


Dive into the research topics of 'On Trapped Modes of Rotating Fluids in Spherical Shells'. Together they form a unique fingerprint.

Cite this